Iowa, 2009

Flooding in Iowa, June 22, 2009

June 22, 2009 · NWS DVN · 2 events in 2 counties and zones

5 feet on June 22nd around 830 am. 6 feet around 1230 pm June 22.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the middle of the month resulted in the Iowa River at Lone Tree going above the moderate flood stage level of 16.5 feet on June 22nd around 830 am. It crested around 16.6 feet around 1230 pm June 22. It fell below the moderate flood stage level around 2 pm June 22.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 2:40 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 22, 2:40 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 AM CDT MON JUN 22 2009

.SYNOPSIS...
SURFACE WARM FRONT FROM SOUTHEASTERN MN THROUGH ERN IA INTO THE
LOWER OHIO VALLEY IS PROGGED TO LIFT NORTHEAST OUT OF THE AREA TODAY
AS UPPER RIDGE CONTINUES TO STRENGTHEN OVER THE CENTRAL U.S.

&&

.SHORT TERM...TODAY...
ONGOING CONVECTION IN THE SOUTH WILL BE COVERED WITH CHANCE POPS
THIS MORNING.  STORMS APPEAR TO BE DRIVEN BY WARM ADVECTION IN BROAD
SW-W H8 FLOW.  MODELS SHOW H8 WINDS STEADILY DECREASING EARLY THIS
MORNING...WHICH SHOULD ALLOW TSRA TO WEAKEN/DISSIPATE.  WILL ALSO
KEEP SOME LOW POPS GOING IN THE NE TO COVER ADDITIONAL DEVELOPMENT
NEAR THE WARM FRONT.

HOT HUMID AIRMASS WILL BE IN PLACE TODAY.  TEMPS EXPECTED TO REACH
THE LOW 90S OVER THE CWFA WITH DEWPOINTS AROUND 70.  WE WILL
PROBABLY SEE A FEW SITES IN THE SOUTH HALF REACH HEAT ADVISORY
CRITERIA FOR A FEW HOURS TODAY.  SINCE THE DURATION OF THE HIGHER
HEAT INDICES WILL BE SHORT WILL NOT ISSUE A HEAT ADVISORY.
HOWEVER...IF TEMPS/DEWPOINTS ARE A LITTLE HIGHER THAN FORECAST THEN
AN ADVISORY MAY NEED TO BE ISSUED.  ...DLF...

.LONG TERM...TONIGHT THROUGH NEXT SUNDAY...
PLENTY OF JUICE IS AVAILABLE FOR CONVECTION DURING THE EARLY
EVENING. THE QUESTION IS WILL IT BE RELEASED. FOR NOW WILL GO WITH A
DRY EVENING BUT WOULD NOT BE SURPRISED IF ONE OR TWO TSRA WOULD
LINGER UNTIL SUNSET.

QUIET WX IS EXPECTED TUESDAY/TUESDAY NIGHT AS THE UPPER RIDGE BUILDS
INTO THE AREA. A RESPECTABLE MCS SHOULD FIRE IN THE PLAINS TUESDAY
NIGHT BUT SHOULD NOT REACH THE CWFA AS THE BETTER SUPPORT AND
FORCING REMAIN WEST OF THE AREA. TUESDAY SHOULD BE VERY WARM AND
HUMID WITH PROGGED HEAT INDICES FROM THE UPPER 90S TO NEAR 105.
HEADLINES FOR HEAT WILL PROBABLY BE ISSUED WITHIN THE NEXT 24 HRS.

THE NEXT FRONT MOVES INTO THE AREA WEDNESDAY/WEDNESDAY NIGHT WILL
PROVIDE THE FOCUS FOR THE NEXT MCS. THE BEST CHANCES FOR RAIN SHOULD
BE IN THE NORTHERN HALF OF THE CWFA WITH HEAVY RAIN VERY POSSIBLE.
WEDNESDAY WILL BE A LITTLE COOLER THAN TUESDAY BUT NOT BY MUCH.

DUE TO HYDROLOGY CONCERNS WITH AREA RIVERS...NO CHANGES WERE MADE TO
THE CURRENT FORECAST FROM THURSDAY ON.
...08...

&&

.AVIATION...
CONVECTION OVER SRN IA IMPACTING KBRL IS EXPECTED TO DIMINISH EARLY
THIS MORNING WITH ONLY ISOLATED TSRA ANTICIPATED OVER SERN IA THIS
AFTERNOON.  UPPER RIDGE OVER THE AREA TONIGHT SHOULD SUPPRESS TSRA
DEVELOPMENT AFTER 00Z.  PATCHY FOG WILL BE POSSIBLE EARLY THIS
MORNING CONSIDERING THE HIGH DEWPOINTS AND WET GROUND FROM RECENT
RAINS.  ANY FOG THAT DEVELOPS SHOULD DISSIPATE BY 13Z OR 14Z.

&&

.HYDROLOGY...
EXTREMELY HEAVY RAINFALL LAST EVENING IS CAUSING RAPID RISES ON THE
ENGLISH...LOWER IOWA...AND NORTH SKUNK RIVERS. HEAVY RAINFALL IS NOW
HITTING PARTS OF THE ROCK BASIN AS WELL. SOME LOCATIONS ARE NOW
FORECAST TO GO TO MODERATE FLOOD WITH MAJOR FLOODING POSSIBLE ON THE
ENGLISH RIVER. CREST FORECASTS ARE HIGHLY CHANGEABLE UNTIL A BETTER
ACCOUNTING OF THE RUNOFF IS DONE LATER THIS MORNING.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Jun 22, 3:56 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 AM CDT MON JUN 22 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
456 AM CDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING ALONG
AND SOUTH OF HIGHWAY 34. THE MAIN THREAT ASSOCIATED WITH THESE STORMS
WILL BE LOCALLY HEAVY RAIN WHICH COULD RESULT IN THE PONDING OF
WATER ON ROADS AND IN LOW LYING AREAS. WIND GUSTS OF 40 TO 50 MPH
ARE ALSO POSSIBLE FROM THE STRONGER STORMS. THE SAME AREA MAY ALSO
SEE ISOLATED THUNDERSTORMS THIS AFTERNOON. WHILE SOME OF THESE
STORMS MAY BE STRONG WITH GUSTY WINDS AND HEAVY DOWNPOURS...SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

HOT AND HUMID CONDITIONS WILL BE OVER THE AREA AGAIN TODAY.
AFTERNOON TEMPERATURES IN THE LOW 90S WILL COMBINE WITH THE HIGH
HUMIDITY TO PRODUCE HEAT INDICES AROUND 100 OVER AREAS ALONG AND
SOUTH OF INTERSTATE 80.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HOT AND HUMID CONDITIONS WILL CONTINUE INTO WEDNESDAY WITH
HIGH HUMIDITY AND TEMPERATURES IN THE UPPER 80S TO MIDDLE 90S
CONTINUING TO PRODUCE AFTERNOON HEAT INDICES NEAR 100.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY AND
AGAIN FRIDAY NIGHT THROUGH SUNDAY. IT IS TOO SOON TO DETERMINE TO
THREAT OF SEVERE WEATHER WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DLF

In the hours before

Local storm report, Jun 22, 5:04 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 AM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND GST     KEOKUK AIRPORT          40.41N 91.40W
06/22/2009  M58 MPH          LEE                IA   AWOS

&&
Local storm report, Jun 22, 5:16 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 AM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FUNNEL CLOUD     2 NW BELLE PLAINE       41.92N 92.30W
06/21/2009                   BENTON             IA   EMERGENCY MNGR

            SPOTTED BY FIRE DEPARTMENT SPOTTER.

0742 PM     FUNNEL CLOUD     1 N BELLE PLAINE        41.91N 92.27W
06/21/2009                   BENTON             IA   EMERGENCY MNGR

0747 PM     TSTM WND GST     MARENGO                 41.80N 92.07W
06/21/2009  E50.00 MPH       IOWA               IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED SMALLER THAN DIME SIZE HAIL AND
            50 MPH WINDS NEAR MARENGO ON HIGHWAY 6.

0755 PM     FUNNEL CLOUD     1 SW MARENGO            41.79N 92.08W
06/21/2009                   IOWA               IA   TRAINED SPOTTER

            RAPIDLY ROTATING WALL CLOUD DIRECTLY ABOVE. NO FUNNEL
            CLOUD VISIBLE AT THIS TIME.

0800 PM     HAIL             MARENGO                 41.80N 92.07W
06/21/2009  M1.00 INCH       IOWA               IA   LAW ENFORCEMENT

            HAIL FALLING IN MARENGO.

0803 PM     FUNNEL CLOUD     3 S MARENGO             41.75N 92.07W
06/21/2009                   IOWA               IA   TRAINED SPOTTER

            RAPIDLY ROTATING WALL CLOUD.

0813 PM     TORNADO          3 SE MARENGO            41.77N 92.03W
06/21/2009                   IOWA               IA   TRAINED SPOTTER

            ROTATION EXTENDING FROM GROUND TO CLOUD BASE, BUT NOT
            ABLE TO SEE DEBRIS DUE TO RAIN WRAPPING.

0817 PM     FUNNEL CLOUD     WELLMAN                 41.47N 91.84W
06/21/2009                   WASHINGTON         IA   LAW ENFORCEMENT

            TRAINED SPOTTER OBSERVING FUNNEL CLOUD OVER WELLMAN.
            RELAYED BY LAW ENFORCEMENT.

0817 PM     FUNNEL CLOUD     CONROY                  41.73N 92.00W
06/21/2009                   IOWA               IA   TRAINED SPOTTER

            STRONG AND RAPID ROTATION OVER CONROY.

0820 PM     FUNNEL CLOUD     SOUTH AMANA             41.78N 91.97W
06/21/2009                   IOWA               IA   TRAINED SPOTTER

            RAPID ROTATION WITH RAIN WRAPPING.

0829 PM     TORNADO          KALONA                  41.49N 91.70W
06/21/2009                   WASHINGTON         IA   TRAINED SPOTTER

            ON THE GROUND BETWEEN KALONA AND WELLMAN.

0834 PM     FLASH FLOOD      MARENGO                 41.80N 92.07W
06/21/2009                   IOWA               IA   TRAINED SPOTTER

            8 TO 10 INCHES OF WATER ON MAIN STREET.

0849 PM     HEAVY RAIN       2 SE MARENGO            41.78N 92.04W
06/21/2009  M1.70 INCH       IOWA               IA   CO-OP OBSERVER

            FELL IN ABOUT ONE AND A HALF HOURS.

0852 PM     FLASH FLOOD      BELLE PLAINE            41.90N 92.27W
06/21/2009                   BENTON             IA   TRAINED SPOTTER

            VERY HEAVY RAIN WITH ALL THE DITCHES RUNNING FULL.

0905 PM     HEAVY RAIN       BELLE PLAINE            41.90N 92.27W
06/21/2009  M2.60 INCH       BENTON             IA   CO-OP OBSERVER

            RAINFALL OF 2.6 INCHES IN ONE HOUR.

0910 PM     HAIL             11 S IOWA CITY          41.50N 91.54W
06/21/2009  M0.75 INCH       WASHINGTON         IA   TRAINED SPOTTER

            ON HIGHWAY 218. ALSO VERY HEAVY RAIN RESTRICTING
            VISIBILITY.

0914 PM     TSTM WND GST     SW IOWA CITY            41.66N 91.54W
06/21/2009  E0.00 MPH        JOHNSON            IA   TRAINED SPOTTER

            ROTATION OVER LAKE RIDGE MOBILE HOME PARK REPORTED BY HAM
            RADIO OPERATOR.

0920 PM     FLASH FLOOD      MARENGO                 41.80N 92.07W
06/21/2009                   IOWA               IA   BROADCAST MEDIA

            10 TO 12 INCHES OF FLOWING WATER COVERING MOST CITY
            STREETS IN MARENGO.

1000 PM     HEAVY RAIN       3 S BELLE PLAINE        41.85N 92.27W
06/21/2009  M4.34 INCH       IOWA               IA   OTHER FEDERAL

            MEASURED AT RIVER GAGE ON IOWA RIVER.

1043 PM     FLASH FLOOD      LONE TREE               41.49N 91.42W
06/21/2009                   JOHNSON            IA   TRAINED SPOTTER

            1.70 INCHES IN 45 MINUTES. MEASURED AT 1030 PM. FLOODING
            IN FRONT OF RESIDENCE.

1051 PM     FLASH FLOOD      COLUMBUS JUNCTION       41.28N 91.36W
06/21/2009                   LOUISA             IA   LAW ENFORCEMENT

            HIGHWAY 92 HAS DEEP WATER OVER THE ROAD. IN PROCESS OF
            CLOSING HIGHWAY.

1051 PM     FLASH FLOOD      1 S GRANDVIEW           41.26N 91.19W
06/21/2009                   LOUISA             IA   LAW ENFORCEMENT

            SIGNIFICANT WATER OVER HIGHWAY 61.

1100 PM     FLASH FLOOD      WASHINGTON              41.30N 91.69W
06/21/2009                   WASHINGTON         IA   LAW ENFORCEMENT

            BASEMENT FLOODED IN WASHINGTON.

1100 PM     FLASH FLOOD      RIVERSIDE               41.48N 91.57W
06/21/2009                   WASHINGTON         IA   LAW ENFORCEMENT

            HIGHWAY 22 FLOODED BY SEVERAL CREEKS NEAR RIVERSIDE.

1100 PM     FLASH FLOOD      RIVERSIDE               41.48N 91.57W
06/21/2009                   WASHINGTON         IA   LAW ENFORCEMENT

            WATER HAS CLOSED HIGHWAY 218 NEAR RIVERSIDE.

1155 PM     FLASH FLOOD      COLUMBUS JUNCTION       41.28N 91.36W
06/21/2009                   LOUISA             IA   TRAINED SPOTTER

            WATER RESCUE BEING CONDUCTED FOR TWO STALLED VEHICLES ON
            HIGHWAY 92 IN TOWN. WATER IS 1 TO 2 FEET DEEP AND FLOWING
            FAST.

1254 AM     FLASH FLOOD      WAPELLO                 41.18N 91.19W
06/22/2009                   LOUISA             IA   LAW ENFORCEMENT

            HIGHWAY 99 UNDER WATER IN TOWN. OTHER COUNTY ROADS AROUND
            THE WAPPELO AREA UNDER WATER.

0101 AM     FLASH FLOOD      2 SSW YARMOUTH          41.01N 91.33W
06/22/2009                   DES MOINES         IA   EMERGENCY MNGR

            HIGHWAY 38 1/2 WEST OF 205TH STREET IS IMPASSABLE DUE TO
            WATER OVER THE ROAD.

0140 AM     FLASH FLOOD      7 N DANVILLE            40.96N 91.31W
06/22/2009                   DES MOINES         IA   EMERGENCY MNGR

            WATER FLOWING OVER A 100 YARD STRETCH OF ROAD AT PLEASANT
            GROVE ROAD AND COUNTY ROAD X31.

0145 AM     TSTM WND GST     FAIRFIELD               41.01N 91.97W
06/22/2009  E60.00 MPH       JEFFERSON          IA   TRAINED SPOTTER

            SPOTTER ESTIMATES 60 MPH WIND.

0149 AM     TSTM WND GST     FAIRFIELD MUNICIPAL AIR 41.01N 91.97W
06/22/2009  M59.00 MPH       JEFFERSON          IA   AWOS

0555 AM     TSTM WND GST     KEOKUK AIRPORT          40.41N 91.40W
06/22/2009  M58.00 MPH       LEE                IA   AWOS

&&

DLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Johnson

When
June 22, 7:30 AM CST to 1:00 PM CST
Where
Johnson County, 2.14 mi NNW of Hills to 2.93 mi S of River Jct
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.580, -91.560

Heavy rains during the middle of the month resulted in the Iowa River at Lone Tree going above the moderate flood stage level of 16.5 feet on June 22nd around 830 am. It crested around 16.6 feet around 1230 pm June 22. It fell below the moderate flood stage level around 2 pm June 22.

Flood, Washington

When
June 22, 7:30 AM CST to 1:00 PM CST
Where
Washington County, 7.21 mi NNE of Riverside to 8.33 mi NNE of Haskins
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.580, -91.560

Heavy rains during the middle of the month resulted in the Iowa River at Lone Tree going above the moderate flood stage level of 16.5 feet on June 22nd around 830 am. It crested around 16.6 feet around 1230 pm June 22. It fell below the moderate flood stage level around 2 pm June 22.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173626, 173628.